Minnesota, 2015

Hail in Minnesota, September 6, 2015

September 6, 2015 · NWS FGF · 1 event in 1 county or zone

Showers and thunderstorms fired up during the afternoon along a cold front, which extended from Baudette to Park Rapids. One storm produced large hail in Hubbard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Showers and thunderstorms fired up during the afternoon along a cold front, which extended from Baudette to Park Rapids. One storm produced large hail in Hubbard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 6, 12:00 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 6, 12:00 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
100 PM CDT SUN SEP 6 2015

.UPDATE...
ISSUED AT 1255 PM CDT SUN SEP 6 2015

NO SIGNIFICANT UPDATES PLANNED FOR THE EARLY AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD PERSIST ACROSS THE SOUTHERN RRV
AND INTO WEST CENTRAL AND NORTHWEST MINNESOTA INTO MID
AFTERNOON... WITH AN INCREASE IN ACTIVITY EXPECTED AS DAYTIME
HEATING PEAKS ...AHEAD OF THE QUASISTATIONARY FRONT... IN CENTRAL
AND NORTHCENTRAL MN LAKES COUNTRY.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 340 AM CDT SUN SEP 6 2015

FORECAST CHALLENGE FOR THE SHORT TERM WILL BE ONGOING
CONVECTION EXITING THE CWA TO THE EAST AND ENTERING THE CWA
TO THE WEST. THE WESTERN ACTIVITY IS ASSOCIATED WITH A SFC
TROF/FRONT ROUGHLY ALONG A NORTHGATE TO MINOT TO STEELE TO
ASHLEY LINE...WITH MAJORITY OF CONVECTION IN N CNTRL ND.
HRRR HAS A DECENT HANDLE ON WRN ACTIVITY BUT MAY BE A BIT TOO
FAR WEST...IN GENERAL CLIPPING THE FAR NORTHWESTERN PORTION OF
THE CWA. WILL FOLLOW HRRR GUIDANCE BUT BRING CATEGORICAL POPS
FURTHER EAST AND JUST WEST OF DEVILS LAKE. HRRR DOES LIFT THIS
ACTIVITY OUT OF CONUS AND INTO MB BY 13Z.

FOCUS FOR AFTERNOON WILL BE HOW MUCH LOW LEVEL CLOUD CAN SCOUR
OUT AND TIMING FRONT INTO NW AND W CNTRL MN...WHICH SHOULD ARRIVE
IN FAR EASTERN ZONES NEAR PEAK HEATING. THE NAM CONTINUES TO SHOW
MUCAPES OF AROUND 1500 TO 2200 J/KG (HRRR VALUES ARE SIGNIFICANTLY
LESS) WITH BULK SHEAR AROUND 40 KTS IN THE HIGHEST CAPE AND
SLIGHTLY HIGHER BEHIND THE SFC BOUNDARY. CURRENT SPC SLIGHT RISK
AREA IS ALONG FAR EASTERN COUNTIES ALONG AND AHEAD OF
FRONT...HOWEVER NAM TIMING WOULD DRAG THE SEVERE POTENTIAL BACK
FURTHER INTO OTTER TAIL COUNTY ALONG THE SOUTHERN END OF THE
BOUNDARY. WILL MAKE LITTLE CHANGE TO PREV POPS FOR AFTN HOURS.

FRONT SHOULD EXIT CWA BY EVENING AND DRY WEATHER EXPECT FROM MID
EVENING THROUGH THE OVERNIGHT PERIOD...WITH COOL AND DRY AIR IN
THE MID 40S MOVING INTO NW ZONES.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 340 AM CDT SUN SEP 6 2015

MON NIGHT...SW FLOW ALOFT TURNING MORE ZONAL BY TUE MORNING.
A WEAK VORT MAX AND SWT ASSOCIATED WITH UPPER LOW OVER NRN
MANITOBA BRINGING A CHANCE OF WEAK SHOWERS IN THE FAR
NORTHEAST...AND WILL KEEP LOW POPS PER GOOD AGREEMENT BETWEEN
ECMWF/GFS/NAM SOLUTIONS. MAJORITY OF AREA HOWEVER WILL BE DRY
WITH MUCH COOLER AIR ENTERING FAR NW...OVERNIGHT LOWS IN THE
MID 40S AROUND LANGDON.

TUE AND TUE NIGHT...ZONAL FLOW WITH MODELS SHOWING A SFC LOW
ENTERING NORTH DAKOTA TUE NIGHT...ALTHOUGH SIGNIFICANT DIFFERENCE
ON TRACK OF LOW WITH NAM SHOWING SFC LOW OVER SRN SASK AT 12Z WED
COMPARED TO ECMWF IN CNTRL ND AND MORE BULLISH WITH SHOWERS. WILL
BRING LOW POPS INTO DVL BASIN BUT CONFIDENCE IS LOW ATTM.

WEDNESDAY THROUGH SATURDAY...MODELS GENERALLY AGREE WITH THE
OVERALL PATTERN PLACING THE REGION ON THE SOUTHERN END OF A STRONG
UPPER LOW PROPAGATING THROUGH CANADA. MOSTLY A DRY PERIOD...ALTHOUGH
ANY SHORTWAVES ROTATING THROUGH COULD LEAD TO BRIEF SHOWER CHANCES
(BEST CHANCES WED AND FRI). TEMPERATURES A BIT BELOW NORMAL
TRANSITIONING BACK TOWARD NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1255 PM CDT SUN SEP 6 2015

SURFACE TROUGH AXIS /QUASISTATIONARY FRONT/ CURRENTLY LOCATED
JUST EAST OF THE RED RIVER...AND RADAR SHOWS SOME INCREASED
THUNDERSTORM DEVELOPMENT JUST BEHIND IT NEAR KGFK AND KFAR. WILL
INCLUDE VCTS MENTION FOR THE NEXT HOUR OR SO...THEN TRANSITIONING
TO NEAR KTVF AND KBJI LATER THIS AFTERNOON. CIGS AND VIS WILL BE
ALL OVER THE PLACE AS THE THUNDERSTORMS AND THE TROUGH AXIS MOVES
THROUGH. A WEAK COLD FRONT WILL BE MOVING IN BEHIND THE TROUGH
AXIS...AND KDVL HAS ALREADY SEEN WINDS SHIFT TO THE WEST NORTHWEST
AND BECOME RATHER GUSTY. THERE ARE SOME MVFR CIGS BETWEEN THE SFC
TROUGH AXIS AND THE FRONT...BUT COVERAGE IS RATHER SPOTTY SO WILL
LEAVE OUT FOR NOW AND AMEND AS NEEDED. THE FRONT SHOULD BE NEAR
THE RED RIVER BY LATE AFTERNOON AND INTO THE EASTERN FORECAST AREA
BY EARLY EVENING. VFR CONDITIONS BEHIND THE FRONT WITH WEST WINDS
SETTLING DOWN OVERNIGHT THEN SHIFTING AROUND TO THE SOUTHWEST TO
SOUTH BY MONDAY MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GUST
SHORT TERM...SPEICHER
LONG TERM...TG/SPEICHER
AVIATION...JR
Hazardous weather outlook, Sep 6, 4:38 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
538 AM CDT SUN SEP 6 2015

MNZ006-009-016-017-023-024-028-030>032-040-071045-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
538 AM CDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
THE STRONGEST STORMS WILL BE ALONG AND EAST OF A BAUDETTE TO
BEMIDJI TO PARK RAPIDS LINE.ISOLATED SEVERE STORMS ARE POSSIBLE.

A COLD FRONT WILL MOVE INTO MINNESOTA EARLY THIS
AFTERNOON...REACHING EASTERN COUNTIES NEAR PEAK HEATING. THIS WILL
HELP THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ006>008-014-015-024-026-054-071045-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EDDY-NELSON-
WESTERN WALSH COUNTY-
538 AM CDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL SPREAD ACROSS
BENSON...RAMSEY...TOWNER AND CAVALIER COUNTIES AND COULD PRODUCE
WINDS UP TO 50 MPH. THE THUNDERSTORMS WILL MOVE INTO MANITOBA BY 9
AM.

A COLD FRONT WILL MOVE INTO EASTERN NORTH DAKOTA THIS MORNING AND
ASSOCIATED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
NORTHEASTERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MNZ001>005-007-008-013>015-022-027-029-NDZ016-027>030-038-039-049-
052-053-071045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
538 AM CDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN THE EARLY AFTERNOON TODAY.
THE STRONGEST STORMS SHOULD BE FROM ROSEAU DOWN TO MAHNOMEN
COUNTY. AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

12

In the hours before

Local storm report, Sep 6, 8:59 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
959 AM CDT SUN SEP 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 N OTTERTAIL           46.47N 95.56W
09/06/2015  M2.44 INCH       OTTER TAIL         MN   PUBLIC

            REPORT OBTAINED FROM SOCIAL MEDIA.

&&

WBARRETT
Local storm report, Sep 6, 10:42 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1142 AM CDT SUN SEP 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BLUFFTON                46.47N 95.23W
09/06/2015  M3.20 INCH       OTTER TAIL         MN   PUBLIC

            REPORT GATHERED FROM SOCIAL MEDIA.

&&

WBARRETT
Special weather statement, Sep 6, 1:09 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
209 PM CDT SUN SEP 6 2015

MNZ016-017-022>024-027-028-062015-
NORTH CLEARWATER MN-SOUTH CLEARWATER MN-HUBBARD MN-SOUTH BELTRAMI MN-
MAHNOMEN MN-EAST BECKER MN-WEST BECKER MN-
209 PM CDT SUN SEP 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BELTRAMI...WESTERN
HUBBARD...SOUTHERN CLEARWATER...EASTERN BECKER AND EASTERN MAHNOMEN
COUNTIES UNTIL 315 PM CDT...

AT 209 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MANY POINT LAKE...OR 22 MILES NORTHEAST OF DETROIT LAKES...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MANY POINT LAKE AROUND 210 PM CDT.
  BAD MEDICINE LAKE AND LONG LOST LAKE AROUND 225 PM CDT.
  TWO INLETS AROUND 235 PM CDT.
  LAKE ITASCA AROUND 245 PM CDT.
  LAKE GEORGE AROUND 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4678 9581 4741 9580 4764 9501 4697 9485
TIME...MOT...LOC 1909Z 249DEG 27KT 4707 9555

JR

The radar

The Fargo/Grand Forks radar (KMVX), 185 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hubbard

When
September 6, 2:05 PM CST
Where
Hubbard County, 3.13 mi SW of Nary
Measured
1.25 in hail
Reported by
Public
Coordinates
47.340, -94.880

Very heavy rainfall along with intermittent large hail were reported near highway 71.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592967.